Texas, 2019

High Wind in Texas, March 10, 2019

March 10, 2019 · NWS OUN · 1 event in 1 county or zone

A strong Pacific front brought strong wind gusts along and behind it on the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong Pacific front brought strong wind gusts along and behind it on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 10, 3:32 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 10, 3:32 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
432 AM CDT Sun Mar 10 2019

.DISCUSSION...
The main focus is on potentially impactful weather system late
Tuesday into early Wednesday, as well as anticipated light
precipitation leading up to that event. Several mostly minor
changes were made to the forecast, including the following:

-Increased rain chances today across western north Texas and the
 southern half of Oklahoma.

-Decreased temperatures in anticipation of wet bulb effect from
 precipitation.

-Delayed onset of thunder potential slightly across portions of
 the area and emphasized greatest potential late Tuesday through
 early Wednesday.

-Added heavy rainfall wording Tuesday night.

-Used raw model guidance blend for temperatures Tuesday night
 which appears to be more representative in strong warm advection
 regime.

-Substantially increased winds on Wednesday.

Ribbon of 500-mb vorticity/mid-level shear axis and embedded
perturbations will help focus modest ascent within a west-
southwest to east-northeast band across the area today. This, will
augment a broader return flow/warm-moist advection regime atop
the front that has now passed to our south. Increasing isentropic
ascent and moistening through the day will occur, and although
low-levels may take a while to saturate, light rain with
measurable amounts seem probable by midday across the southwest,
spreading northeast across most of southern Oklahoma through the
evening.

We have a lengthy period of low probabilities of light rain or
drizzle through Monday. Many locations may see only a few
hundreths or nothing at all during that period as mid-level height
rises often aren't very conducive to high confidence
precipitation events. This may be more of a low-level saturation
scenario and perhaps mostly periodic light drizzle. We may have to
lower precipitation chances a little more for Monday.

Monday night is when forcing from an intense approaching trough
increases and rain should be a little more widespread, and perhaps
some thunder especially across the southwest. Precipitation
chances steadily increase into Tuesday with the greatest
probabilities Tuesday night into early Wednesday morning, before
rapidly pushing east. Similar to this past system, an abrupt end
to the rain and storms should occur as intense PV lobe and
Pacific front move through Wednesday morning. A deep layer of dry
adiabatic lapse rates and mixing is expected Wednesday afternoon
into significant momentum aloft. This mid-latitude cyclone is
intense, as is evident by medium range and deterministic models
consistently showing sub-980 mb low passing through the Oklahoma
panhandle into Kansas. This could yield a high wind event, with
potentially 30-40 mph sustained winds at least and gusts over 60
across much of the area.

After Wednesday, a blended model approach was acceptable. Dry
conditions can be expected for the latter half of the week into
the weekend along with near normal temperatures for mid-March.

BRB

&&

.FIRE WEATHER...
Confidence is increasing in the potential for high winds Wednesday
behind the front. Widespread soaking rain will preceed this wind
event and should lessen fuel volatility. Nevertheless, deep
mixing into strong momentum aloft could yield gusts over 60 mph
Wednesday afternoon, as well as minimum RH values at least in the
30s across western Oklahoma. The magnitude of the wind could be
quite impactful to any wildfire suppression attempts.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  42  49  48 /  40  50  40  70
Hobart OK         47  41  48  47 /  40  30  50  60
Wichita Falls TX  46  44  51  49 /  60  60  60  70
Gage OK           51  38  46  44 /   0  20  50  60
Ponca City OK     53  38  49  47 /   0  30  20  60
Durant OK         55  46  53  51 /  30  50  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/12
Hazardous weather outlook, Mar 9, 7:17 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
717 PM CST Sat Mar 9 2019

OKZ004>048-050>052-TXZ083>090-110130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
717 PM CST Sat Mar 9 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms and Heavy Rain...
Thunderstorms are possible Monday through Wednesday morning, and
some of these storms could be severe late Tuesday through
Wednesday morning. Heavy rainfall and localized flooding will also
be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hardeman

When
March 10, 3:40 AM CST
Where
Hardeman forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811419.